Hail, Plymouth
- When
- May 27, 4:30 PM CST
- Where
- Plymouth County, 0.51 mi W of Akron
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -96.560
Thunderstorms produced large hail and damaging winds during the late afternoon and early evening of May 27th in Lyon, Sioux, and Plymouth Counties in northwest Iowa. Heavy rain from the storms produced flash flooding in Sioux County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds during the late afternoon and early evening of May 27th in Lyon, Sioux, and Plymouth Counties in northwest Iowa. Heavy rain from the storms produced flash flooding in Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 27, 1:52 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 252 PM CDT SUN MAY 27 2012 .DISCUSSION... SURFACE FRONT HAS BECOME MORE DIFFUSE ACROSS THE AREA WITH WINDS MIXING OUT TO A SOUTHWESTERLY DIRECTION ALOFT. SATELLITE INDICATES CUMULUS FIELD ALONG AND EAST FROM MARSHALL MN DOWN INTO CENTRAL NEBRASKA. CUMULUS FIELD ALONG AND NORTH OF I-90 IS FAIRLY FLAT AT THIS POINT...HOWEVER...FURTHER TO THE SOUTH ACROSS EASTERN NEBRASKA CLOUDS ARE A BIT MORE VIGOROUS WITH LIGHT ECHOS ON RADAR. AS UPPER LEVEL WAVE OVER NORTHERN ROCKIES PINWHEELS NORTHEAST INTO THE NORTHERN PLAINS AND UPPER LEVEL JET STREAK NOSES INTO THE AREA EXPECT WEAK CAPPING INVERSION ACROSS THE AREA TO BE OVERCOME WITH THUNDERSTORM DEVELOPMENT AROUND 22Z. HRRR HAS BEEN FAIRLY CONSISTENT WITH DEVELOPMENT DURING THIS TIME FRAME. WITH INITIAL UPDRAFT DEVELOPMENT EXPECT STORMS TO CARRY A HAIL THREAT...WITH HAIL UP TO AROUND 2 INCHES IN DIAMETER. CAPE PROFILES ARE FAIRLY THIN...WITH A NORMALIZED CAPE VALUE AROUND 0.15. AS COLDER AIR MOVES IN ALOFT...WET BULB ZERO HEIGHT DROPS FROM AROUND 11K FEET TO 7K OR SO...BUT EXPECT STORMS TO BE FAIRLY LINEAR BY THIS POINT. STORMS SHOULD BECOME LINEAR FAIRLY QUICKLY...AND ONCE THEY DO SO TAKE ON A STRONG WIND POTENTIAL. MODEL SOUNDINGS INDICATE AIR ABOVE 600 MB IS RELATIVELY DRY...ENHANCING DOWNDRAFT POTENTIAL. IN ADDITION...WINDS ARE FAIRLY STRONG ALOFT WITH 40-60 KTS ABOVE 700 MB. WITH UNIDIRECTIONAL WINDS FROM THE SURFACE TO THE TOP OF THE TROPOSPHERE...IT SHOULD BE EASY TO BRING WINDS DOWN TO THE SURFACE...AND THINK LARGE SECTION OF THE EASTERN HALF OF THE FORECAST AREA FACES A FAIRLY HIGH WIND THREAT WITH STRAIGHT LINE WINDS IN EXCESS OF 70 MPH...WITH THE POTENTIAL FOR STRONGEST STORMS TO EXCEED 80 MPH. AS STORMS EVOLVE INTO A LINE...EXPECT HAIL THREAT TO DIMINISH...WITH POTENTIAL OF HALF DOLLAR SIZED HAIL. SEVERE THREAT SHOULD ABATE FROM WEST TO EAST MAINLY WORKING EAST FORECAST AREA AFTER 05Z. MODELS INDICATE POTENTIAL OF SOME LOW LYING STRATUS DEVELOPING LATE TONIGHT ALONG AND EAST OF HIGHWAY 60...BUT CONFIDENCE IS LOW AT THIS POINT. /BT MONDAY AND TUESDAY WILL BOTH PROVE TO BE BREEZY AND COOLER AS THE UPPER LEVEL LOW WRAPS UP OVER NORTH DAKOTA ON MONDAY AND MOVES INTO THE GREAT LAKES REGION ON TUESDAY. THE AIR MASS WILL BE MILDER ON MONDAY WITH GOOD MIXING SO WENT JUST A BIT ABOVE GUIDANCE BECAUSE OF THE MIXY ENVIRONMENT. RELATIVELY COOL ON MONDAY NIGHT BUT WITH COLD AIR ADVECTION EXPECTED WINDS SHOULD NOT DROP OFF TOO MUCH SO STICKING WITH MID TO UPPER 40S SEEMS REASONABLE. WITH COLDER AIR IN PLACE ON TUESDAY HIGHS WILL BE ABOUT 5 TO 10 DEGREES COOLER AND IT WILL STILL BE BREEZY. WITH HIGHS ONLY IN THE LOWER TO MID 60S AND A NORTHWEST WINDS AT 15 TO 25 MPH WILL FEEL FAIRLY COOL. HIGH PRESSURE WILL BUILD SOUTH ON TUESDAY NIGHT AND REMAIN IN PLACE ON WEDNESDAY BRINGING ANOTHER VERY COOL DAY...ALBEIT WITH MUCH LESS WIND. REGARDLESS LOWS IN THE UPPER 30S TO LOWER 40S AND HIGHS IN THE LOWER TO MID 60S WILL STILL FEEL PRETTY COOL. UPPER LEVEL SUPPORT AND PLENTY OF MID LEVEL MOISTURE WILL BRING A THREAT FOR RAINFALL LATE TUESDAY NIGHT THROUGH EARLY THURSDAY MORNING...WITH THE BETTER CHANCES SOUTH OF INTERSTATE 90. IF THIS SYSTEM IS 3 TO 6 HOURS FASTER THAN EXPECTED HIGHS COULD EASILY GET STUCK IN THE 50S OVER MUCH OF THE AREA. WHILE RAINFALL AMOUNTS WILL LIKELY TO EXCEED A QUARTER OF AN INCH MOST LOCATIONS WILL LIKELY SEE A TENTH OF AN INCH OR SO. INSTABILITY PRETTY MARGINAL SO ONLY HAVE A SLIGHT CHANCE FOR THUNDERSTORMS AROUND THE MISSOURI RIVER AREA. IN THE LATTER PERIODS(THU/SUN)...STILL LOOKS COOL EARLY IN THE PERIOD WITH GRADUAL WARMING THROUGH THE WEEKEND. A LITTLE DISAGREEMENT ON SUNDAY WITH JUST HOW WARM TO GO BUT OVERALL DECENT AGREEMENT ON BROAD SCALE PATTERN. LOOKING PRETTY MUCH DRY THROUGH THE PERIOD WITH A TAIL END THREAT ON THURSDAY AS WAVE EXITS THE AREA THEN SOME POTENTIAL FOR THUNDERSTORMS SATURDAY NIGHT AS WARMER AIR RETURNS. HIGHS THURSDAY IN THE 60S WILL WARM INTO THE 70S FRIDAY THEN INTO THE 80S BY SUNDAY. /08 && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ THREAT FOR STORMS DEVELOPING AROUND 22Z NEAR AN ADVANCING COLD FRONT BY LATE AFTERNOON AND EVENING ROUGHLY EAST OF A BROOKINGS TO YANKTON SOUTH DAKOTA LINE. SEVERE STORMS WILL BE A POSSIBILITY...INCLUDING FSD AND SUX. LARGE HAIL AND STRONG WINDS WILL BE A THREAT WITH THESE STORMS. MODELS SUGGEST POTENTIAL FOR A THIN LAYER OF LOW LYING STRATUS DEVELOPING BEHIND THE COMPLEX EAST OF THE JAMES RIVER VALLEY. FOR NOW...JUST WENT SCATTERED BUT MAY HAVE TO INCREASE TO CEILING IF SOMETHING DEVELOPS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING FOR IAZ001>003-012>014-020>022-031-032. MN...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING FOR MNZ072-080-081-089-090-097-098. NE...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING FOR NEZ014. SD...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING FOR SDZ071. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT SUN MAY 27 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN ELEVATED RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND THROUGHOUT THE EVENING. SCATTERED STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...MERGING INTO A CONVECTIVE COMPLEX AS THE EVENING PROGRESSES. EARLY IN THIS EVENT...ANY ISOLATED TO SCATTERED CELLS COULD PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS. THEN THROUGH THE EVENING...THE COMPLEX OF STORMS WILL GIVE BOTH A HAIL AND DAMAGING WIND THREAT. DAMAGING WINDS IN EXCESS OF 70 MPH ARE POSSIBLE ALONG AND EAST OF A YANKTON...TO SIOUX FALLS TO MARSHALL MINNESOTA LINE...WITH THE HAIL POTENTIAL DECREASING MODESTLY TO ABOUT HALF DOLLAR SIZE. FLOODING... A STORM COMPLEX IS EXPECTED TO DEVELOP AND MOVE EASTWARD THIS EVENING. ONE TO TWO INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS IS LIKELY TO OCCUR IN MUCH OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AND ALSO IN A SMALL AREA OF EXTREME SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA. THESE AREAS HAVE ALSO RECEIVED A WIDESPREAD TWO TO FOUR INCHES OF RAIN THE PAST SEVERAL DAYS CREATING SATURATED GROUND. THEREFORE URBAN AND RURAL FLASH FLOODING IS POSSIBLE IN THESE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM TO MIDNIGHT TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
6 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds blew the roof off a business, and caused tree damage.
Thunderstorm winds blew over two large grain bins and caused tree damage.
Thunderstorm winds caused tree damage. Several trees were blown down; some blocking Iowa Highway 12.
Thunderstorm winds caused tree damage, including several trees blown down.
Thunderstorm winds caused tree damage, including numerous branches blown down.
Thunderstorm winds caused tree damage.
Heavy rain caused flash flooding of several roads, one of which, Main Street in Rock Valley, became impassable in the high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383719, 383720, 383721, 383722, 383723, 383724, 383725, 383728, 383732, 383733, 383737, 383739, 383743.